Alert archive / Texas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 49, NWS Amarillo, TX

May 16, 1999Collingsworth County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 16, 1999, 6:40 PM CDT for Collingsworth County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 1999, 6:40 PM CDT (23:40 UTC)
Expired
May 16, 1999, 7:30 PM CDT
In force
50 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Collingsworth County, TX

The radar

The Amarillo radar (KAMA), 134 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:00 PM CDTHail 0.75Wellington, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1999-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1999-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4359 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 162340 RRA
SVRAMA
TXC087-170030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLINGSWORTH COUNTY IN THE TEXAS PANHANDLE

* UNTIL 730 PM CDT

* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF QUAIL...OR ABOUT 15 MILES EAST
  OF CLARENDON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WELLINGTON AND LUTIE AT 655 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:00 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 16, 3:00 PM CDT, 3 hours 40 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT SUN MAY 16 1999

THE SURFACE LOW SEEMS TO BE IN NORTH CENTRAL KS. THE SURFACE COLD
FRONT HAS MOVED LITTLE TODAY AND EXTENDS FROM SOUTHERN COLORADO
ACROSS CENTRAL KS INTO NEBRASKA. UPPER LEVEL TROUGH IS MOVING EAST
ACROSS THE GREAT BASIN AND WILL CONTINUE TO MOVE INTO THE WESTERN
PLAINS TONIGHT. THE DRYLINE HAS MIXED THIS AFTERNOON TO NEAR THE
TEXAS/OKLAHOMA BORDER SW INTO EASTERN LBBS CWA. IF CAP BREAKS AND
THUNDERSTORMS DEVELOP ACROSS THE DRYLINE THEY MAY SLOSH BACK WEST
INTO OUR EASTERN ZONES THIS EVENING.

THE COLD FRONT SHOULD MOVE THROUGH THE PANHANDLES TONIGHT. MOISTURE
WILL BE THE LIMITING FACTOR. BUT EVEN WITH THE LACK OF GOOD MOISTURE
FEEL THAT THEIR WILL BE ENOUGH INSTABILITY TO PRODUCE SOME
CONVICTIVE ACTIVITY ALONG THE FRONT AS IT MOVES THROUGH. LOW CLOUDS
AND SOME LOW POPS ON MONDAY. CLEARER AND WARMER ON TUESDAY WITH
CONTINUED LOW POPS FOR SHOWERS AND THUNDERSTORMS.

THE EXTENDED...WILL HAVE TO LEAVE SOME LOW POPS IN ACROSS THE WEST
AND CENTRAL FOR WEDNESDAY...AND A CHANCE ACROSS THE CWA THURSDAY AND
FRIDAY. A DRYLINE IS EXPECTED TO REDEVELOP NEAR THE TEXAS AND NM
BORDER AND MAY MOVE BACK AND FORTH ACROSS CWA. BUT EXACTLY WHERE IT
WILL SETUP AND HOW FAR IT WILL TRANSITION EACH DAY IS TOO EARLY TO
TELL.

EARLY NUMBERS:

DHT 50/65 47/79 52 320
AMA 54/69 50/80 55 220

.AMA...
TX...NONE.
OK...NONE.

N. DIPASQUALE

In the hours before

Special weather statement, May 16, 1:00 PM CDT, 5 hours 40 minutes before
OKZ001>003-TXZ001>020-162200-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN MAY 16 1999

...A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTHEAST OF
WELLINGTON IN THE EXTREME SOUTHEAST TEXAS PANHANDLE...
...SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM HOOKER
IN THE OKLAHOMA PANHANDLE TO MIAMI AND CLARENDON IN THE TEXAS
PANHANDLE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN THE EXTREME
SOUTHEAST TEXAS PANHANDLE SOUTHEAST OF THE COMMUNITY OF WELLINGTON.
A SLIGHT RISK ACROSS PORTIONS OF THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES LATE THIS AFTERNOON AND EVENING EAST OF A LINE FROM
HOOKER TO MIAMI TO CLARENDON.

THE SLOSHING DRYLINE HAS REMAINED FAIRLY STATIONARY THIS MORNING
FROM NEAR GUYMON TO CANADIAN TO WHEELER AND THEN EXTENDING
SOUTHWEST TOWARD LUBBOCK. THE DRYLINE SHOULD MIX EAST AND BE LOCATED
NEAR THE OKLAHOMA TEXAS BORDER BY PEAK HEATING TIME THIS AFTERNOON.

A STRONG BUT WEAKENING CAP REMAINS OVER MUCH OF THE TEXAS AND
OKLAHOMA PANHANDLES TODAY. FOCUSING MECHANISMS TO TRIGGER CONVECTION
LATE THIS AFTERNOON WILL BE CONFINED TO HEATING AND WEAK CONVERGENCE
ALONG THE DRYLINE BOUNDARY. THE CHANCE OF DEVELOPMENT IS LOW.
HOWEVER...IF ANY CONVECTION BREAKS THROUGH THE CAP WE WILL SEE RAPID
DEVELOPMENT.

INSTABILITY AND VERTICAL WINDS SUPPORT SUPERCELL DEVELOPMENT WITH
LARGE HAIL AND POSSIBLE TORNADOES. ANY STORMS THAT DO DEVELOP WILL
BE IN FAR EASTERN PANHANDLES...AND SHOULD MOVE EAST OF OUR FORECAST
COUNTIES WITHIN A COUPLE OF HOURS.

SPOTTERS AND EMERGENCY MANAGERS IN THE EASTERN THIRD OF THE
PANHANDLES SHOULD BE READY FOR ACTIVATION LATE THIS AFTERNOON AND
TONIGHT.

CROWLEY
Special weather statement, May 16, 1:00 PM CDT, 5 hours 40 minutes before
OKZ001>003-TXZ001>020-162200-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN MAY 16 1999

...A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTHEAST OF
WELLINGTON IN THE EXTREME SOUTHEAST TEXAS PANHANDLE...
...SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM HOOKER
IN THE OKLAHOMA PANHANDLE TO MIAMI AND CLARENDON IN THE TEXAS
PANHANDLE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN THE EXTREME
SOUTHEAST TEXAS PANHANDLE SOUTHEAST OF THE COMMUNITY OF WELLINGTON.
A SLIGHT RISK ACROSS PORTIONS OF THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES LATE THIS AFTERNOON AND EVENING EAST OF A LINE FROM
HOOKER TO MIAMI TO CLARENDON.

THE SLOSHING DRYLINE HAS REMAINED FAIRLY STATIONARY THIS MORNING
FROM NEAR GUYMON TO CANADIAN TO WHEELER AND THEN EXTENDING
SOUTHWEST TOWARD LUBBOCK. THE DRYLINE SHOULD MIX EAST AND BE LOCATED
NEAR THE OKLAHOMA TEXAS BORDER BY PEAK HEATING TIME THIS AFTERNOON.

A STRONG BUT WEAKENING CAP REMAINS OVER MUCH OF THE TEXAS AND
OKLAHOMA PANHANDLES TODAY. FOCUSING MECHANISMS TO TRIGGER CONVECTION
LATE THIS AFTERNOON WILL BE CONFINED TO HEATING AND WEAK CONVERGENCE
ALONG THE DRYLINE BOUNDARY. THE CHANCE OF DEVELOPMENT IS LOW.
HOWEVER...IF ANY CONVECTION BREAKS THROUGH THE CAP WE WILL SEE RAPID
DEVELOPMENT.

INSTABILITY AND VERTICAL WINDS SUPPORT SUPERCELL DEVELOPMENT WITH
LARGE HAIL AND POSSIBLE TORNADOES. ANY STORMS THAT DO DEVELOP WILL
BE IN FAR EASTERN PANHANDLES...AND SHOULD MOVE EAST OF OUR FORECAST
COUNTIES WITHIN A COUPLE OF HOURS.

SPOTTERS AND EMERGENCY MANAGERS IN THE EASTERN THIRD OF THE
PANHANDLES SHOULD BE READY FOR ACTIVATION LATE THIS AFTERNOON AND
TONIGHT.

CROWLEY

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:10 PM CDTSevere Thunderstorm WarningAMADonley50 min

Nearby

Severe Thunderstorm Warnings in Texas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.